iCliniq logo

Ask a Doctor Online Now

HomeAnswersNeurologynumbnessWhy am I having numbness in legs and arms after taking Nortriptyline?

I am having numbness in legs and arms after taking Nortriptyline. Why?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At January 23, 2019
Reviewed AtFebruary 2, 2024

Patient's Query

Hello doctor,

I had a head injury, asthma and been on Amitriptyline for five weeks started at 10 mg and worked up to 50 mg. Headaches did not go away. Switched to Nortriptyline 50 mg for less than a week and started to experience numbness in legs and arms and tingly or pins and needles in same limbs. Numbness started to affect the skin on my back, face, chest. The doctor advised to stop Nortriptyline but did not express concern over the reaction. What happened?

Answered by Dr. Aida Abaz Quka

Hello,

Welcome to icliniq.com. I read carefully your question and would explain that the complaints that you describe, are not common adverse effects related to Amitriptyline or Nortriptyline. I do not find anything really concerning in your symptoms, besides the fact that these drugs do not seem to be effective in controlling your headaches. Coming to this point, I would first recommend performing a brain computed tomography (CT) scan or magnetic resonance imaging (MRI) in order to be sure that it is a primary headache. Some blood laboratory tests are also necessary. Considering the numbness in your limbs, get complete blood count for anemia, thyroid hormone levels for thyroid dysfunction, polymerase chain reaction (PCR), erythrocyte sedimentation rate (ESR) for inflammation, blood electrolytes for possible imbalances. You should discuss with your doctor on the above tests, before switching to another drug. In the meantime, it is fine to gradually stop Nortriptyline.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Aida Abaz Quka
Dr. Aida Abaz Quka

Neurology

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

headachenumbness

Ask your health query to a doctor online

Neurology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy